Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 172, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 22, 2018, 4:05 PM CDT for Simpson County, Mississippi. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 2018, 4:05 PM CDT (21:05 UTC)
- Expired
- May 22, 2018, 4:34 PM CDT
- In force
- 29 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Simpson County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 41 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.1 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 982 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 752 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:51 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, May 22, 2:51 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Jackson MS 251 PM CDT Tue May 22 2018 .DISCUSSION... Tonight through Wednesday: The primary focus will be for a summer like pattern with diurnal convection through the period. Afternoon convection, which started in an area of differential heating, will start to diminish once we begin to lose the heat of the day for this evening. Models continue to indicate light flow through the atmospheric column with pwats above 1.5 inches along with instability. This will translate to slow moving storms with locally heavy rainfall with ponding of roadways. Expect the convection to gradually diminish this evening. For Wednesday convection will build in coverage as we go into the heat of the day. Any storms that do develop will build over areas where outflow boundaries were left by todays storms or possibly such as this afternoon over differential heating areas. An upper low near the SE Texas and SW Louisiana border section will act as a focus for convection on Wednesday. Like this afternoon this will be pulse type storms,which will become outflow dominant. Expecting scattered coverage during the afternoon. Not seeing any signs of any organized development, so will keep the HWO clear for now. Lows for tonight will be in the middle 60s to the lower 70s. Highs for Wednesday will be from the middle 80s to the lower 90s./17/ Wednesday night through Monday: Models in agreement that weak mid level broad trough will remain entrenched over the Lower Mississippi River Valley and Gulf of Mexico through the weekend. While differences do exist in the strength and positioning of model low level features, the models do agree that PWs will steadily increase through the period which will promote increasing chances of mostly diurnal convection. Given PW values around 2 inches and weak flow aloft, locally heavy rainfall will be good possibility where the deepest convection sets up. Presently, the southeastern portions look to receive the heaviest rainfall, however, it will continue to be hard to pin that down accurately until the models can come into better agreement on the low level features./26/ && .AVIATION... 18Z TAF discussion: As expected, VFR categories are being observed at sites across the region early this afternoon. With scattered convection once again expected to slowly move across the ArkLaMiss from early afternoon through early this evening, a brief bout of MVFR/IFR ceilings and/or visibilities will again be possible if observed on-station. This activity will dissipate during the evening hours. Winds will be light northerly. As we push into 10z expect some areas of ifr/mvfr ceilings which will lift by 15z./17/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 69 89 69 87 / 21 47 29 44 Meridian 67 89 69 87 / 22 48 32 56 Vicksburg 69 90 71 89 / 19 49 26 41 Hattiesburg 67 89 68 87 / 20 53 34 73 Natchez 68 89 70 88 / 19 53 27 56 Greenville 70 89 71 88 / 20 42 20 30 Greenwood 69 89 70 89 / 20 33 23 28 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, May 22, 2:30 PM CDT, 1 hour 35 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 230 PM CDT Tue May 22 2018 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 231930- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 230 PM CDT Tue May 22 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Wednesday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday night through Monday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Monday. 21 && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, May 22, 3:18 PM CDT, 47 minutes before
Special Weather Statement National Weather Service Jackson MS 318 PM CDT TUE MAY 22 2018 MSZ048-049-222045- Hinds MS-Rankin MS- 318 PM CDT TUE MAY 22 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANKIN AND SOUTHEASTERN HINDS COUNTIES UNTIL 345 PM CDT... At 318 PM CDT, Meteorologists were tracking a strong thunderstorm over Pearl, moving northeast at 5 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Jackson, Pearl, Byram, Flowood, Richland, Florence, Terry, Whites and Monterey. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3205 9024 3214 9034 3235 9009 3220 8997 TIME...MOT...LOC 2018Z 233DEG 5KT 3224 9008 JM
Local storm report, May 22, 3:49 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
349 PM CDT TUE MAY 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG PIONEER 32.74N 91.44W
05/22/2018 WEST CARROLL LA EMERGENCY MNGR
NUMEROUS TREES WERE DOWN WITH SOME TREES ON
HOMES.
&&Local storm report, May 22, 3:50 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
350 PM CDT TUE MAY 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 2 S FOREST 32.76N 91.42W
05/22/2018 E1.00 INCH WEST CARROLL LA EMERGENCY MNGR
&&Special weather statement, May 22, 3:54 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Jackson MS
354 PM CDT TUE MAY 22 2018
MSZ055-222200-
Simpson MS-
354 PM CDT TUE MAY 22 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SIMPSON COUNTY
UNTIL 500 PM CDT...
At 354 PM CDT, Meteorologists were tracking a strong thunderstorm
near Pinola, moving north at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Pinola around 410 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3179 9011 3179 9012 3193 9013 3193 8986
3180 8987 3177 9011
TIME...MOT...LOC 2054Z 175DEG 7KT 3184 8993
22The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 2:21 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Franklin, Jefferson, Lincoln | 39 min |
| May 22, 3:18 PM CDT | Special Weather Statement | JAN | Rankin | 27 min |
| May 22, 3:54 PM CDT | Special Weather Statement | JAN | Simpson | 66 min |
| May 22, 4:27 PM CDT | Special Weather Statement | JAN | Claiborne | 33 min |
| May 22, 4:31 PM CDT | Special Weather Statement | JAN | Warren | 29 min |
| May 22, 4:57 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Warren | 48 min |
| May 22, 5:04 PM CDT | Special Weather Statement | JAN | Warren | 26 min |
| May 22, 5:07 PM CDT | Flash Flood Warning | JAN | Warren | 2 hr |
| May 22, 5:25 PM CDT | Special Weather Statement | JAN | Forrest, Lamar | 35 min |
| May 21, 9:24 PM CDT | Special Weather Statement | JAN | Morehouse | 51 min |
| May 22, 3:04 PM CDT | Severe Thunderstorm Warning | JAN | East Carroll, West Carroll | 26 min |
| May 22, 3:53 PM CDT | Severe Thunderstorm Warning | JAN | Tensas | 30 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.